Keeping you safe is our top priority. What to expect when you visit LMH Health
View All Services
Find a New Primary Care Provider
Search by Specialty
View All Locations
Discover classes, events, tours, and groups that fit your interests.
Home > Be Healthy > Health Library > Tardive dyskinesia
Tardive dyskinesia causes a person to repeat the same movement over and over without being able to stop. This problem is caused by taking neuroleptic or antipsychotic medicines—used for mental health, nerve, and stomach problems—over a long period of time.
Symptoms are usually mild. The most common ones include sticking out the tongue, smacking the lips, or grimacing. These symptoms often go away after the medicines are reduced or changed.
Tardive dyskinesia is more common in adults who have been on higher doses of these medicines for a longer time. But this problem can develop in anyone taking these medicines.
Current as of: January 31, 2020
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & Sarah Marshall MD - Family Medicine & Kathleen Romito MD - Family Medicine & Christine R. Maldonado PhD - Behavioral Health
To learn more about Healthwise, visit Healthwise.org.
© 1995-2020 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.